Ice Storm, Lee
- When
- January 25, 8:00 AM EST to 8:00 PM EST
- Where
- Lee forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
1/10-1/8 inch ice accumulation
Ice accumulated to a thickness ranging from 1/10 to 1/4 inch across a large part of Southwest Virginia during the period extending from around 8 am Sunday morning to around 8 pm Sunday evening. Some very minor snow accumulations were also reported across this area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Ice accumulated to a thickness ranging from 1/10 to 1/4 inch across a large part of Southwest Virginia during the period extending from around 8 am Sunday morning to around 8 pm Sunday evening. Some very minor snow accumulations were also reported across this area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 25, 5:15 AM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 515 AM EST SUN JAN 25 2004 .DISCUSSION... FORECAST WAS WELL COORDINATED VIA CHAT AND WWE CALL...BUT QUITE CHALLENGING TO BUILD IN THE GRIDS AND MATRICES. THUS...WE ARE RUNNING A BIT BEHIND NORMAL TRANSMISSION TIMES THIS MORNING. ETA AND GFS STILL OFFER SLIGHTLY DIFFERENT LOW LEVEL TEMPERATURE PROFILES...ESPECIALLY EARLY TODAY...LEADING TO PROBLEMS DEFINING PRECIPITATION TYPES FROM THE ONSET INTO THE AFTERNOON HOURS. THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY AREAS STILL FIT THE SENSIBLE WEATHER EXPECTED...WITH A SLIGHT EXPANSION TO INCLUDE UNION ...SCOTT AND CAMPBELL COUNTIES IN THE WINTER WEATHER ADVISORY. THIS DECISION WAS BASED UPON LOCAL AWOS AND SCHOOL NET TEMPERATURES... PLUS RUC MODEL LOW LEVEL TEMPERATURES AND SOUNDINGS. EVEN THE WARMER ETA MODEL SUPPORTS KEEPING THE WINTRY MIX GOING FOR THE WARNING AREAS INTO THIS AFTERNOON...SO WE EXPANDED THE WARNING THROUGH 4PM EST. ADVISORY AREA STILL LOOKS SAFE TO END AT NOON...AS THE WARM AIR ADVECTS IN AND SHOULD CHANGE WINTRY MIX TO ALL RAIN. WINTER STORM WARNING AND WEATHER ADVISORY PRODUCT ALREADY UPDATED...AND WILL ALSO MENTION IN THE HAZARDOUS WEATHER OUTLOOK...BUT SPECIAL WEATHER STATEMENT WILL NOT BE UPDATED SINCE THE EVENT IS UNDERWAY AT THIS TIME. OTHERWISE...CURRENT TEMPS RANGE FROM MILD 40S IN SE TN/SW NC TO COLD READINGS IN THE MID 20S OVER SWRN VA. DECIDED TO SLOW DOWN THE WARMING OF SURFACE/HOURLY TEMPS OVER MUCH OF THE WARNING AREA...AND ELSEWHERE ALLOWED FOR WARMING CLOSE TO SIMILAR MOS MAX TEMPS. TONIGHT THROUGH TUESDAY...HEAVIEST RAIN WILL HAVE MOVED THROUGH FORECAST AREA AS SHORTWAVE MOVES INTO THE OHIO VALLEY. WARM AIR ADVECTION IS EXPECTED TO SCOUR OUT ALMOST ALL OF THE COLD AIR. ONLY A FEW POCKETS OF FREEZING RAIN EARLY TONIGHT IN THE EXTREME NORTHEAST AND THEN PRECIPITATION BECOMES ALL RAIN. A LARGE AREA OF LOW PRESSURE WILL EXTEND TO THE WEST WITH A STATIONARY FRONT STRETCHING ACROSS TENNESSEE INTO THE SOUTHERN PLAINS THIS EVENING. MODELS ARE DIFFERING WITH CURRENT SYSTEM. THE ETA MOVES THE SYSTEM THROUGH QUICKER AND KEEPS THE RAIN GOING TONIGHT AND MONDAY ENDING IT MONDAY NIGHT. PREFER THE SLOWER GFS WITH DRY SLOT LATER TONIGHT AND MONDAY AND CHANGE TO CHANCE OF SHOWERS MONDAY NIGHT AND TUESDAY. UPPER TROUGH OVER THE ROCKIES TONIGHT DEEPENS THROUGH MONDAY AS IT MOVES EAST WITH GFS CLOSING OFF A LOW OVER THE SOUTHERN PLAINS BY MONDAY NIGHT AND MOVE IT EAST ACROSS THE OHIO VALLEY TUESDAY. FOLLOWED CLOSER TO MAV GUIDANCE TONIGHT WITH LOWS PROBABLY OCCURRING EARLY WITH STEADY OR RISING TEMPERATURES. MONDAY AND MONDAY NIGHT WENT CLOSE TO OR JUST LOWER THAN MAV GUIDANCE. ACTUAL FRONT DOES NOT MOVE THROUGH FORECAST AREA UNTIL TUESDAY. GFS SHOWS STRONG VORTICITY MAXIMUM WITH UPPER LOW TUESDAY MORNING BUT BEST LIFT LATE NIGHT AND EARLY MORNING HOURS STAYS NORTH OF THE FORECAST AREA. DID NOT WANT TO INCREASE POPS MONDAY NIGHT AND TUESDAY BUT LATER SHIFTS MAY NEED TO GO HIGHER. DROPPED HIGHS TUESDAY SEVERAL DEGREES AS BOTH GFS AND ETA MODELS SHOW MUCH COLDER TEMPERATURES TUESDAY. DRY AND COOL WEDNESDAY AND THURSDAY WITH HIGH PRESSURE AND NEXT CHANCE OF RAIN LATE THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 51 44 60 36 / 100 50 20 20 KNOXVILLE, TN 45 40 58 38 / 100 60 20 20 BRISTOL, TN 35 34 50 36 / 100 60 20 20 OAK RIDGE, TN 46 40 57 37 / 100 50 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...WINTER STORM WARNING UNTIL 400 PM EST SUNDAY FOR ZONES TNZ017>018...TNZ043>047. WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES TNZ012>016... TNZ037>042...TNZ070...TNZ074. VA...WINTER STORM WARNING UNTIL 400 PM EST SUNDAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008. && TG/TD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 520 AM EST SUN JAN 25 2004 TNZ015>018-042>047-VAZ001-002-005-006-008-261030- HANCOCK-HAWKINS-JOHNSON-LEE-NORTHWEST CARTER-NORTHWEST GREENE- RUSSELL-SCOTT VA-SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI- WASHINGTON TN-WASHINGTON VA-WISE- 520 AM EST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA. .DAY ONE (TODAY AND TONIGHT)... PRECIPITATION WILL SPREAD RAPIDLY NORTHEAST THIS MORNING...WITH A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW EXPECTED INTO THE AFTERNOON. THE PRECIPITATION MAY THEN MIX WITH OR GRADUALLY CHANGE TO ALL RAIN. FOR MORE DETAILS...PLEASE SEE THE LATEST WINTER STORM WARNING AND WINTER WEATHER ADVISORY PRODUCT (MEMWSWMRX). .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE STORM SYSTEM RESPONSIBLE FOR TODAYS WINTRY WEATHER WILL CONTINUE TO AFFECT THE REGION THROUGH MONDAY NIGHT. ANOTHER SYSTEM MAY BRING A CHANCE OF RAIN OR SNOW THURSDAY AND FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH REPORTS FROM SNOWFALL OBSERVERS WILL BE GREATLY APPRECIATED. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TNZ012>014-037>041-070-074-261030- CAMPBELL-CLAIBORNE-COCKE SMOKY MTN-GRAINGER-HAMBLEN-JEFFERSON- NORTHWEST COCKE-SCOTT TN-SEVIER SMOKY MTN-UNION- 520 AM EST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND CENTRAL EAST TENNESSEE. .DAY ONE (TODAY AND TONIGHT)... PRECIPITATION WILL SPREAD RAPIDLY NORTHEAST THIS MORNING...WITH A WINTRY MIX OF RAIN...FREEZING RAIN...SLEET AND SNOW EXPECTED FOR MAINLY THIS MORNING. THE MIXED PRECIPITATION SHOULD CHANGE TO ALL RAIN BY NOON AS WARMER AIR MOVES IN FROM THE SOUTHWEST TODAY. SOME LIGHT SNOW AND ICE ACCUMULATIONS WILL BE POSSIBLE. FOR MORE DETAILS...PLEASE SEE THE LATEST WINTER STORM WARNING AND WINTER WEATHER ADVISORY PRODUCT (MEMWSWMRX). .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE STORM SYSTEM RESPONSIBLE FOR TODAYS WINTRY WEATHER WILL CONTINUE TO AFFECT THE REGION THROUGH MONDAY NIGHT. ANOTHER SYSTEM MAY BRING A CHANCE OF RAIN OR SNOW THURSDAY AND FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH REPORTS FROM SNOWFALL OBSERVERS WILL BE GREATLY APPRECIATED. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. NCZ060-061-TNZ035-036-067>069-071>073-081>087-098>102-261030- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CHEROKEE-CLAY-EAST POLK- HAMILTON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NORTH SEVIER- NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-SEQUATCHIE-SOUTHEAST MONROE- WEST POLK- 520 AM EST (420 AM CST) SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL EAST TENNESSEE...SOUTHEAST TENNESSEE AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A LOW PRESSURE SYSTEM MOVING SLOWLY EAST FROM THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY REGIONS...WILL PRODUCE WIDESPREAD LIGHT TO MODERATE RAIN ACROSS THE AREA THROUGH THIS EVENING. HOWEVER... ANY THREAT OF WINTRY PRECIPITATION IS EXPECTED TO REMAIN NORTH OF A LINE FROM WARTBURG TO CLINTON...KNOXVILLE AND SEVIERVILLE TENNESSEE. THUS...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE STORM SYSTEM RESPONSIBLE FOR TODAYS RAIN AND WINTRY WEATHER WILL CONTINUE TO AFFECT THE REGION THROUGH MONDAY NIGHT. ANOTHER SYSTEM MAY BRING A CHANCE OF RAIN OR SNOW THURSDAY AND FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
The national radar mosaic for the moment the first event began.
4 ice storm. Local standard time, as filed.
1/10-1/8 inch ice accumulation
1/10-1/4 inch ice accumulation
1/10-1/4 inch ice accumulation
1/10-1/4 inch ice accumulation
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381317, 5381318, 5381319, 5381320.